Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@brownikl1

It's definitely like you describe I think. Like a swooshing sound of the blood flow to the heart beat. Not loud. The part that makes me crazy is the dizziness and also the throbbing seems to be on the back of my head usually more in the evening. On my way home from work many days I feel like I need to hold my head with my hand or arm to "stabiluze"…..VERY VERY weird.

Jump to this post

Exactly the same with me. Weird.

Liked by Leonard

REPLY
@doorman

Effexor xr has approx. 75 beads in a 75 mg. Capsule. That means 1mg. Per bead. Count out the number of beads YOU HAVE, after getting an average, and take that number as your starting point. I’m going down about one bead every few days. That way, 73 beads means 73 mg. 69 beads equals 69 mg. And so on. I hope this is not too confusing! You see, if you START WITH different numbers, you’ll always be going up and down.

Jump to this post

Thanks doorman! I understand. I think you're saying that one capsule may have 71 beads in it while another one has 75. I have to account for that as I take out beads. Got it!!

Liked by Leonard

REPLY
@anne2019

Thanks doorman! I understand. I think you're saying that one capsule may have 71 beads in it while another one has 75. I have to account for that as I take out beads. Got it!!

Jump to this post

You got it!

Liked by Leonard

REPLY

I tried going off Effexor in daily steps….60,58,57,54, 52 etc. Turns out it was TOO FAST. Feeling horrible. Did Ok down to 60….will have to go back to 60 for a while…what an awful drug. Now I’ll go down 10% a month, like most advise. Will take longer, oh well.

REPLY

Thanks for sharing this doorman. I plan to start tapering in another 2 weeks or so. Does anyone else have a successful experience tapering by removing capsules? If you went down 10%, which seems logical, how long did you stay at each new level? A week, 3 weeks, a month?
And I agree, what a horrible drug!

Liked by Leonard

REPLY
@anne2019

Thanks for sharing this doorman. I plan to start tapering in another 2 weeks or so. Does anyone else have a successful experience tapering by removing capsules? If you went down 10%, which seems logical, how long did you stay at each new level? A week, 3 weeks, a month?
And I agree, what a horrible drug!

Jump to this post

I believe 3 weeks. But everyone is different. Most advise 10% / month. But I’m the impatient type.

Liked by Leonard

REPLY
@doorman

I believe 3 weeks. But everyone is different. Most advise 10% / month. But I’m the impatient type.

Jump to this post

Ha! Me too!

Liked by Leonard, doorman

REPLY
@doorman

I believe 3 weeks. But everyone is different. Most advise 10% / month. But I’m the impatient type.

Jump to this post

@anne2019
Keep in mind being impatient may actually prolong your taper. Although some people are able to taper quicker I understand why you’d try it as many others have. Some have had to increase their dose back to where it was and restart their taper.
Good luck,
Jake

REPLY
@shaker1956

Thank yo very much GrandM

Jump to this post

Hi, @shaker1956 – just wondering if you switched to another antidepressant after tapering off the venlafaxine (Effexor)? If so, what are you taking now, and how's it going?

REPLY

Hi there Lisa. I have been off Ven since Jun 2017. I recently started taking Bupropion 150 about 6 weeks ago. I do believe I need to up the dosage as I feel its not working as well as a few weeks ago. I have been done Chemo for 9 months now and that may be playing a factor in this also. Fingers crossed and hope all works out. Thanks for asking!!!!

REPLY
@shermananski

I’m tapering off Effexor and I’m starting to experience ear noise, not ringing, per se, but a static. I get this static when I’m deeply depressed and I’m concerned that i will start to relapse. Just in time for the holidays. Does anyone else have experience with ear static? I’ve read a little about it being related to anxiety.

PS I find it hard to navigate this forum on my iPhone. So… it’s hard to follow the comments etc. when it gets to be a long thread.

Hope all is well this evening.

Jump to this post

Good evening @shermananski, I am not a medically trained clinician. I do have Tinnitus, and have been coping with it for a couple of years. Do you hink this is what you are calling "static"? H

Here is the link for information from Mayo Clinic. Let me know if we are headed in the right direction. Have a safe and restful sleep. Chris
https://newsnetwork.mayoclinic.org/discussion/mayo-clinic-q-and-a-understanding-tinnitus/

REPLY
@artscaping

Good evening @shermananski, I am not a medically trained clinician. I do have Tinnitus, and have been coping with it for a couple of years. Do you hink this is what you are calling "static"? H

Here is the link for information from Mayo Clinic. Let me know if we are headed in the right direction. Have a safe and restful sleep. Chris
https://newsnetwork.mayoclinic.org/discussion/mayo-clinic-q-and-a-understanding-tinnitus/

Jump to this post

Thank you. I assume this is what I’m experiencing, and I wouldn’t doubt it’s related to blood pressure. But what’s strange is it’s comorbidity with depression.

REPLY
@secretwhitepop

Hi. When you say “throbbing/pulsing” can you describe more? I developed “pulsatile tinnitus” after going off Effexor. One of many crazy symptoms, including smelling bad smells! I’ve never had tinnitus before nor ever even heard of pulsatile tinnitus (where you hear your pulse in your ears.) Now I am battling vertigo! Doc says I do not have Ménière’s nor do I have benign proximal positional vertigo. Went through two and a half hours of testing! Doc says I have loss of vestibular nerve in my left ear caused by a virus. She said she’s seen an inordinate amount of my exact case this year. I’m skeptical. All this stuff came on after I weened off Effexor. And I mean I weened slowly Extremely slowly. I took 18 months to ween off the last 37.5 mg.

I now take seroquel and zoloft and feel more like myself. (Not crying everyday now. )

I hate that I’m on meds but I’m slowly coming to terms with it. Realizing that I need something and that my body functions more like a normal person on meds than not on meds.

Take care.

Jump to this post

I didn’t know it had a name but I get pulsatile tinnitus when my blood pressure is high. Has nothing to do with Effexor in my case. But! My constant static (not pulsating) Gets louder when My depression kicks in. And it Recently kicked in when I went from 150 mg to 112 mg. It has subsided.

REPLY

I’m tapering off Effexor and I’m starting to experience ear noise, not ringing, per se, but a static. I get this static when I’m deeply depressed and I’m concerned that i will start to relapse. Just in time for the holidays. Does anyone else have experience with ear static? I’ve read a little about it being related to anxiety.

PS I find it hard to navigate this forum on my iPhone. So… it’s hard to follow the comments etc. when it gets to be a long thread.

Hope all is well this evening.

Liked by Lisa Lucier

REPLY
@shermananski

I’m tapering off Effexor and I’m starting to experience ear noise, not ringing, per se, but a static. I get this static when I’m deeply depressed and I’m concerned that i will start to relapse. Just in time for the holidays. Does anyone else have experience with ear static? I’ve read a little about it being related to anxiety.

PS I find it hard to navigate this forum on my iPhone. So… it’s hard to follow the comments etc. when it gets to be a long thread.

Hope all is well this evening.

Jump to this post

Hi, @shermananski – wanted to let you know I moved your post on ear noise/static to this thread on side effects when tapering off on venlafaxine (Effexor) so you can talk with many more members who have experienced side effects in this process. I'd like to tag @sandij @brightwings @anne2019 @jakedduck1 in particular, among others, to comment on whether they or others they know may have had ear noises like you describe in the venlafaxine taper process.

Have you found anything that relieves this side effect, shermanski?

Liked by Sherman

REPLY
Please login or register to post a reply.